Alert archive / California / Special Marine Warnings in 2023

Special Marine Warning 21, NWS Eureka, CA

December 7, 2023

NWS Eureka, CA issued this special marine warning at Dec 7, 2023, 6:19 AM PST. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 7, 2023, 6:19 AM PST (14:19 UTC)
Expired
Dec 7, 2023, 6:45 AM PST
In force
26 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eureka (Bunker Hill) radar (KBHX), 74 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WHUS56 KEKA 071419
SMWEKA
PZZ455-071445-
/O.NEW.KEKA.MA.W.0021.231207T1419Z-231207T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Eureka CA
619 AM PST Thu Dec 7 2023

The National Weather Service in Eureka California has issued a

* Special Marine Warning for...
  Coastal waters from Cape Mendocino to Pt. Arena CA out 10 nm...

* Until 645 AM PST.

* At 619 AM PST, a strong thunderstorm capable of producing 
  waterspouts was located 27 nm north of Fort Bragg, moving 
  northeast at 15 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3982 12406 3989 12411 3997 12399 3996 12398
      3992 12396 3991 12393 3986 12391 3984 12386
      3983 12386
TIME...MOT...LOC 1419Z 245DEG 14KT 3987 12401 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

JJW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Dec 7, 5:42 AM PST, 37 minutes earlier.

Area forecast discussion, Dec 7, 5:42 AM PST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
542 AM PST Thu Dec 7 2023

.SYNOPSIS...Showery conditions continues across through this
evening, with snow levels above 3500 feet MSL. Lingering cold air
will promote frost and freezing temperatures tonight across the
interior valleys. Dry and warming trend expected heading into
Saturday as high pressure builds in. A weak upper trough will
approaches the region Sunday into early next week bringing
additional precipitation across northern California.

&&

.DISCUSSION...Post-frontal isolated to scattered showers continue
across NW California overnight. Rain amounts over the last 24
hours (3AM Wednesday-3AM Thursday) ranged from 0.75 to 1.5 inch
with locally higher amounts over much of Del Norte, Humboldt,
Mendocino, western Trinity and northern Lake counties, with lesser
amounts south and east of the CWA.

Colder air will continue to flow into Northern California early
this morning as a secondary and weaker embedded shortwave trough
within the upper trough settling over the West Coast. As of 3AM
PDT, Latest radar has a strong line showers along of the advancing
cold front approaching from the west. Heavy rainfall moved
subsequently along the Humboldt Bay and vicinity. Scattered
showers continue moving on shore and becoming convective. With
the increasing instability, isolated thunderstorms, brief heavy
downpours and small hail will be possible with it. Another 0.5 to
1 inches with locally higher amounts are expected today over
Humboldt, Del Norte and western Trinity counties. While Mendocino
and Lake counties additional rain amounts will range from few
hundredths to half of an inch. The heaviest rain is expected mid
to late this morning, with snowfall accumulations from 4 to 8
inches in areas above 3,500 feet MSL. Scott Mountain Summit on
Highway 3 may see up to 5 inches in a period of 12 hours this
morning through the afternoon. Lighter snow is possible as low as
Trinity Center with only trace amounts on highways 299 and 36.
Snow impacts should be restricted to the high elevations of
Trinity County. A winter weather advisory remains in effect
through for northern Trinity County, including Scott Mountain
Summit. Showers activity will gradually diminish late this
afternoon through the evening.

The trough is then forecast to exit to the east-southeast while
ridging builds aloft Friday, quenching shower activity and
bringing a return of northerlies. Overnight lows are expected to
be cold during this time, reaching the upper 30's at the coast
and mid 20's inland. Dry weather is expected on Saturday, before
another frontal system approaches along with PWATs anomalies on
Sunday.

&&

.AVIATION...As a front moves through early this morning, showers and
isolated thunderstorms will impact the region, bringing gusty winds,
low ceilings, and lowered visibility. Showers will be frequent this
morning, then decrease this afternoon. MVFR conditions are expected
this morning, but could periodically rise to VFR conditions in
between showers. Impacts to UKI will be relatively lighter compared
to CEC and ACV, but fog did form again in UKI this morning. VFR
conditions should lift in UKI as the front moves in, lifting to MVFR
during showers and VFR in between showers.

&&

.MARINE...A line of showers and isolated thunderstorms will move
across the waters this morning and afternoon. Isolated gale force
gusts are possible within bands of showers, especially in the
northern waters. These will decrease in frequency this evening, then
clear out tonight. Gusty winds will diminish behind the front and
winds will remain light tonight, before northerlies pick up
tomorrow, providing especially gusty winds south of Cape Mendocino.
The sea state remains elevated, but continues to trend down, and
should be below 10 ft by Friday. Another westerly mid-period swell
fills in Sunday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 4 AM PST Friday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Dec 7, 3:42 AM PST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Eureka CA
342 AM PST Thu Dec 7 2023

CAZ103>106-071215-
Southwestern Humboldt CA-Northern Humboldt Coast CA-
Southern Humboldt Interior CA-Northern Humboldt Interior CA-
342 AM PST Thu Dec 7 2023

...GUSTY SHOWERS WILL IMPACT WESTERN HUMBOLDT COUNTY THROUGH 415 AM
PST...

At 340 AM PST, Doppler radar was tracking gusty showers 17 miles
northwest of Petrolia, or 28 miles northwest of Honeydew, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eureka, Arcata, Honeydew, Fortuna, Rio Dell, McKinleyville, Carlotta,
Westhaven-Moonstone, Scotia, Petrolia, Ferndale, Myrtletown, Cutten,
Hydesville, Capetown, Humboldt Hill, Freshwater, Arcata Arpt,
Fernbridge, and Samoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 12426 4070 12426 4069 12423 4070 12421
      4074 12423 4073 12425 4075 12424 4074 12421
      4083 12408 4085 12408 4086 12415 4077 12421
      4102 12411 4114 12416 4117 12400 4015 12405
      4014 12419 4026 12436 4033 12435 4044 12441
TIME...MOT...LOC 1140Z 261DEG 30KT 4046 12456

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ZVS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:04 AM PSTSpecial Marine WarningEKA26 min
Dec 7, 3:19 AM PSTSpecial Marine WarningEKA26 min
Dec 7, 3:37 AM PSTSpecial Marine WarningEKA23 min
Dec 7, 3:42 AM PSTSpecial Weather StatementEKAHumboldt33 min
Dec 7, 3:56 AM PSTSpecial Marine WarningEKA34 min
Dec 7, 6:18 AM PSTSpecial Marine WarningEKA27 min
Dec 7, 6:32 AM PSTSpecial Weather StatementEKA28 min
Dec 7, 6:43 AM PSTSpecial Marine WarningEKA32 min
Dec 7, 6:46 AM PSTSpecial Marine WarningEKA29 min
Dec 7, 6:55 AM PSTSpecial Weather StatementEKAHumboldt35 min
Dec 7, 6:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Dec 7, 7:13 AM PSTSpecial Weather StatementEKAHumboldt32 min
Dec 7, 7:17 AM PSTSpecial Marine WarningEKA28 min
Dec 7, 7:49 AM PSTSpecial Weather StatementEKAHumboldt26 min
Dec 7, 8:14 AM PSTSpecial Weather StatementEKA31 min
Dec 7, 9:30 AM PSTSpecial Weather StatementEKAHumboldt30 min
Dec 7, 1:30 PM PSTSpecial Weather StatementEKAHumboldt30 min
Dec 7, 1:58 PM PSTSpecial Weather StatementEKAHumboldt32 min

Nearby

Special Marine Warnings in California, 2023Every special marine warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.